Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 39, NWS Paducah, KY

July 11, 2009Jackson County, Williamson County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 11, 2009, 12:29 PM CDT for Jackson County, Williamson County, Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2009, 12:29 PM CDT (17:29 UTC)
Expired
Jul 11, 2009, 2:30 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 89 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 1:45 PM CDTHEAVY RAIN 3.95De Soto, ILRAINFALL MEASURED BETWEEN 6 AM AND 115 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1982 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 111729
FFWPAH
ILC077-199-111930-
/O.NEW.KPAH.FF.W.0039.090711T1729Z-090711T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CDT SAT JUL 11 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHERN ILLINOIS...
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 230 PM CDT.

* AT 1223 PM CDT...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS 
MOVING SOUTH ACROSS JACKSON AND WILLIAMSON COUNTIES. WHILE SOME 
AREAS HAVE HAD A BRIEF BREAK IN THE RAIN...THIS NEW ROUND OF STORMS 
WILL CONTAIN BRIEF BUT TORRENTIAL RAINFALL AND MAY PRODUCE ANOTHER 1 
TO 2 INCHES OF RAIN BEFORE PUSHING SOUTH OF THE AREA BY 2 PM. LOCAL 
LAW ENFORCEMENT REPORTS SOME ROADS ARE STILL FLOODED AND IMPASSABLE.

* LOCATIONS IN THE WARNING INCLUDE...
  CARBONDALE...
  DE SOTO...
  CAMBRIA...
  HURST...
  CARTERVILLE...
  MURPHYSBORO...
  HERRIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3790 8915 3787 8915 3787 8884 3760 8872
      3761 8937 3795 8960

$$
1 follow-up statement
000 
WGUS73 KPAH 111924
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
224 PM CDT SAT JUL 11 2009

ILC077-199-111934-
/O.EXP.KPAH.FF.W.0039.000000T0000Z-090711T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMSON IL-JACKSON IL-
224 PM CDT SAT JUL 11 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 230 PM CDT FOR JACKSON AND
WILLIAMSON COUNTIES IN SOUTHERN ILLINOIS...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE 
REGION...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. MORE 
SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THE AFTERNOON 
HOURS AND MAY CAUSE ADDITIONAL FLOODING ISSUES.

LAT...LON 3790 8915 3787 8915 3787 8884 3760 8872
      3761 8937 3795 8960

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:03 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 11, 11:03 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1103 AM CDT SAT JUL 11 2009

.UPDATE...
INTERIM UPDATE FOR CURRENT AND SHORT TERM WEATHER TRENDS TODAY.

&&

.DISCUSSION...
SINCE ROUGHLY 815Z /315 AM CDT/...WHEN THE LINE OF CONVECTION
DEVELOPED AND EXPANDED JUST NORTHWEST OF THE WFO PAH CWA...LOW
LEVEL INFLOW /25-30KTS FROM THE SW THROUGH THE 925-850 MB LAYER/
HAS PERSISTED IN THE KVWX/KPAH VWP WIND PROFILES THIS MORNING. THE
PRECIPITATION FIRED ALONG THE NNE/SSW ORIENTED AXIS OF 70+ SURFACE
DEWPOINTS...WITHIN THE ROUGHLY 2 INCH PLUME OF PRECIPITABLE WATER
NOTED ON THE GOES DERIVED SOUNDER IMAGERY. THE FLOW ALOFT REMAINS
UNI-DIRECTIONAL WITH 30-50KT WINDS PERSISTING THROUGH THE 70-20H
LAYER. SURFACE LAPS DATA SHOWS SOME CONVERGENCE IN A LINE FROM
PERRYVILLE MO...TOWARD PADUCAH. ADNTICIPATE SOME BACKBUILDING
ALONG AND NORTH OF THIS LINE AS UPSHEAR FLOW MOVES OVER THE COLD
POOL LEFT BY THIS MORNINGS CONVECTION. THE BACK-BUILDING WILL BE
SLIGHTLY PROGRESSIVE DURING THE AFTERNOON...MOVING SOUTHEAST
THROUGH SOUTHERN ILLINOIS INTO THE PENNYRILE REGION OF WEST
KENTUCKY. THE COVERAGE AND INTENSITY OF CONVECTION SOUTH OF A LINE
FROM GORHAM ILLINOIS TO CADIZ SHOULD GRADUALLY DIMINISH THROUGH
MIDDAY...BUT CONVECTION WILL LIKELY LINGER NORTH OF THIS LINE FOR
THE NEXT SEVERAL HOURS.

&&

.PREV DISCUSSION... /ISSUED 631 AM CDT SAT JUL 11 2009/

UPDATE...

UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE.

DISCUSSION /ISSUED 330 AM CDT SAT JUL 11 2009/...
FORECAST CONTINUES RATHER MUDDLED WITH THIS PACKAGE ISSUANCE.
MESOSCALE BAROCLINIC /THERMAL/ INTERACTIONS BETWEEN AND AROUND
GROWING/DECAYING CONVECTIVE SYSTEMS ALONG AND TO THE N OF A SURFACE
FRONTAL BOUNDARY WILL COMPLICATE MATTERS. AFOREMENTIONED FRONT WILL
EASE SOUTH TOWARD NRN PORTIONS OF THE FORECAST AREA THIS TODAY...
AND THIS IS WHERE STORMS WILL BE MORE LIKELY /ALONG THE I 64
CORRIDOR/. GIVEN DRY LOW LEVEL SOUNDING PROGS...COULD BE SOME
DAMAGING WIND GUSTS IN ANY STRONGER CONVECTION.

FRONT WILL LIKELY BECOME STATIONARY NEAR/ALONG THE OH RIVER THIS
WEEKEND AS MID LVL SHORT WAVES PROPAGATE SE IN H50 NW FLOW REGIME.
TIMING OF THESE RIPPLES OF ENERGY ALONG THE FRONT WILL NOT BE AN
EASY TASK. ONE SUCH WAVE SHOULD PROPAGATE INTO THE REGION THIS
EVENING...ENHANCING STORM CHCS ALONG THE FRONT. THEN...GFS/ECMWF
BRING A MORE DEFINED FEATURE SE ACROSS THE REGION SUNDAY NIGHT.
HOWEVER...THE MODELS DISAGREE ON THE SFC FRONTAL POSITION BY THAT
TIME. THE GFS TAKES THE CONVECTIVE COMPLEX FARTHER NE THAN THE
ECMWF...WHICH BRINGS IT RIGHT OVER THE QUAD STATE. WILL MAINTAIN
HIGH CHC POPS FOR NOW...AND POSSIBLY LET THE DAY SHIFT HONE IN ON
TIMING LOCATION IF MODEL TRENDS CONVERGE ON A SOLUTION. WHERE THE
STORMS DO FORM...SHOULD BE ENOUGH SHEAR ALOFT TO RAISE A CONCERN FOR
BOW SEGMENTS AND DAMAGING WINDS.

FRONT WILL BE IN NO HURRY TO LEAVE THE REGION MONDAY EITHER...SO
WILL NEED TO CONTINUE CHC POPS FOR THEN TOO. FINALLY LOOKS AS THOUGH
THE MID LEVEL RIDGE BRINGING SEVERE HEAT TO THE SRN PLAINS/TX WILL
BUILD NE TUE/WED TIME FRAME...SO SHOULD SEE THE FRONT LIFT OR WASH
OUT IN THAT TIME FRAME. THIS WILL LEAD TO DECREASING POPS AND
INCREASING HEAT AS WE HEAD INTO MID WEEK.

AVIATION...
SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAINFALL...EXPECTED AT THE
TAF SITES MAINLY FROM LATE MORNING AND THROUGH THE AFTERNOON HOURS.
VFR CONDITIONS EXPECTED A MAJORITY OF THE TAF PERIOD...EXCEPT MVFR
CIGS AND MVFR TO EVEN IFR VSBYS POSSIBLE WITH ANY SHOWERS OR
STORMS.  LIGHT SOUTH WINDS WILL BECOME SOUTHWEST AND INCREASE TO 8
TO 12KTS WITH SOME HIGHER GUSTS BY LATE MORNING.  DECREASING
THUNDERSTORM CHANCES AND WINDS EXPECTED AFTER 01Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...ML
SHORT/LONG TERM...SMITH
Hazardous weather outlook, Jul 11, 11:43 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1143 AM CDT SAT JUL 11 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1143 AM CDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST THIS AFTERNOON
AND TONIGHT. MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS DURING
THIS TIME PERIOD. HOWEVER...LOCALLY HEAVY RAIN WILL BE THE PRIMARY
WEATHER HAZARD...WHICH COULD PRODUCE LOCALIZED FLOODING. ANY
STORMS THAT OCCUR WILL STILL BE CAPABLE OF PRODUCING FREQUENT AND
DEADLY LIGHTNING...SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE SUNDAY AND
SUNDAY NIGHT. DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY
CONCERNS. AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...
ANY THUNDERSTORM THAT DEVELOPS DURING THIS TIME FRAME WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FREQUENT DEADLY
LIGHTNING.

A SMALL CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS PART OF
THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY. AT THIS TIME...THE
PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

MORE HUMID CONDITIONS WILL RETURN TO THE AREA NEXT TUESDAY THROUGH
THURSDAY. AFTERNOON HEAT INDEX READINGS ARE LIKELY TO RISE INTO
THE 100 TO 105 DEGREE RANGE DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HEAVY RAIN...STREET FLOODING OR ROAD CLOSURES ARE
ENCOURAGED TODAY. OTHERWISE...SPOTTER ACTIVATION MAY BE REQUESTED
ON SUNDAY.

SMITH

In the hours before

Local storm report, Jul 11, 9:02 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
902 AM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     HEAVY RAIN       ANNA                    37.46N 89.24W
07/11/2009  M2.41 INCH       UNION              IL   CO-OP OBSERVER

            TOTAL RAINFALL SINCE BEGINNING OF STORMS THIS MORNING.

&&

SMITTY
Local storm report, Jul 11, 9:22 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
922 AM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      WALTONVILLE             38.21N 89.04W
07/11/2009                   JEFFERSON          IL   LAW ENFORCEMENT

            HIGHWAY FLOODING REPORTED ALONG HIGHWAY 148 NEAR
            WALTONVILLE AND ALONG HIGHWAY 15 NEAR WOODLAWN.

&&

SMITTY
Local storm report, Jul 11, 9:31 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
931 AM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     HEAVY RAIN       CARBONDALE              37.72N 89.22W
07/11/2009  M4.50 INCH       JACKSON            IL   CO-OP OBSERVER

            OBSERVER REPORTED 4.5 INCHES OF RAIN OVER PAST 3 HOURS.
            DITCHES IN FRONT OF HOUSE OVERFLOWING...BETWEEN 2.5 AND 3
            FEET DEEP...ONTO SIDEWALKS.

&&

SMITTY
Local storm report, Jul 11, 10:02 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 AM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       HURST                   37.84N 89.14W
07/11/2009  M2.60 INCH       WILLIAMSON         IL   EMERGENCY MNGR

            HEAVY RAIN REPORTED FROM 5 AM TO 945 AM IN THE COMMUNITY
            OF HURST.

&&

SMITTY
Local storm report, Jul 11, 10:15 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 AM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FLASH FLOOD      CARBONDALE              37.72N 89.22W
07/11/2009                   JACKSON            IL   TRAINED SPOTTER

            INTERSECTION OF WALL AND WALNUT STREET IS UNDER SEVERAL
            FEET OF WATER.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:45 AM CDTAreal Flood AdvisoryPAHJackson, Jefferson, Perry, Wayne2 hr
Jul 11, 7:48 AM CDTFlash Flood WarningPAHJefferson3 hr
Jul 11, 8:27 AM CDTAreal Flood AdvisoryPAHFranklin, Johnson, Union, Williamson3 hr
Jul 11, 8:48 AM CDTAreal Flood AdvisoryPAHJackson, Perry3 hr
Jul 11, 9:38 AM CDTFlash Flood WarningPAHFranklin, Jackson, Williamson3 hr
Jul 11, 10:11 AM CDTAreal Flood AdvisoryPAHJohnson, Massac, Pope3 hr
Jul 11, 10:44 AM CDTFlash Flood WarningPAHJefferson3 hr
Jul 11, 11:48 AM CDTAreal Flood AdvisoryPAHPerry117 min
Jul 11, 2:29 PM CDTAreal Flood AdvisoryPAHFranklin, Williamson2 hr

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.